Wisconsin, 2012

Hail and Damaging Winds in Wisconsin, May 1 to 3, 2012

May 1 to 3, 2012 · NWS MKX · 18 events in 6 counties and zones

75 inches in diameter and wind gusts up to 70 mph (61 knots) moved across much of Southeast Wisconsin and a portion of South-Central Wisconsin during the afternoon hours of May 3rd. The thunderstorms developed in the warm sector ahead of low pressure over southeast Minnesota and behind a warm front that extended from the low across central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Clusters of severe thunderstorms...producing large hail up to 1.75 inches in diameter and wind gusts up to 70 mph (61 knots) moved across much of Southeast Wisconsin and a portion of South-Central Wisconsin during the afternoon hours of May 3rd. The thunderstorms developed in the warm sector ahead of low pressure over southeast Minnesota and behind a warm front that extended from the low across central Wisconsin. The unstable atmosphere, with mixed layer CAPE of 1500 to 2000 J/kg, and 0-6 km bulk shear around 40 knots was supportive of supercell thunderstorms. Wet conditions due to heavy rain associated with the thunderstorms led to a multi-vehicle accident on Interstate 94 near Lake Mills In Jefferson County, injuring (indirectly-related) two of the drivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 1, 3:29 AM CST, 5 hours 31 minutes earlier.

Area forecast discussion, May 1, 3:29 AM CST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
429 AM CDT TUE MAY 1 2012

.TODAY AND TONIGHT...FORECAST CONFIDENCE...MEDIUM

AREAS OF DENSE FOG FORMING EARLY THIS AM BUT DEVELOPING SLY WINDS
AND SHALLOW DEPTH OF MOISTURE SHOULD INHIBIT IT FROM BECOMING MORE
WIDESPREAD. OTHERWISE SLY WINDS AND WARM...MOIST ADVECTION WILL
INCREASE TODAY AS LOW PRESSURE MOVES FROM SD INTO WRN MN. DEWPOINT
RETURN ON MODELS APPEARS OVERDONE BUT STILL GOOD ENOUGH FOR MINOR
INSTABILITY TO DEVELOP MAINLY IN THE WRN CWA THIS AFTERNOON AND
EVENING. A FEW SHOWERS FROM NRN END OF THE CONVECTION CURRENTLY OVER
MO COULD CLIP FAR SRN WI THIS AFTERNOON AS WELL. WITH THE EXPECTED
INCREASE IN LOW OR MID CLOUDS DUE TO THE SURGE OF THETAE ADVECTION
THIS AFTERNOON...WAS CONSERVATIVE WITH WARMING TEMPS.

FOR TNT...DEEP SEVERE CONVECTION WILL ENSUE OVER MN AND IA BY LATE
AFTERNOON OR EARLY EVENING NEAR THE LOW AND COLD FRONT BUT THE COLD
FRONT WILL STALL AS THE WEAKENING LOW LIFTS NEWD INTO ONTARIO
CANADA. THUS ONLY A CHANCE THE CONVECTION TO THE WEST SURVIVES INTO
THE CWA LATE. HOWEVER A SECONDARY LOW LEVEL JET ASSOCIATED WITH THE
LOW OVER THE CENTRAL PLAINS MAY AFFECT SRN WI LATE TNT BUT MODELS
ARE DIFFERING ON STRENGTH AND PLACEMENT OF THE LLJ GIVEN THE
COMPLEXITY OF THE WEAKENING AND NEWD MOVING LOW OVER MN. ELEVATED
CAPE IS EXPECTED TO RISE TO 500-1500 J/KG AFTER 06Z. WENT WITH
CONSENSUS POPS AROUND 50 PERCENT. WILL PROBABLY SEE SCT TSTORMS FROM
THE LLJ AND/OR WEAKENING SCT STORMS ARRIVING FROM THE WEST.

.WEDNESDAY AND THURSDAY...FORECAST CONFIDENCE...MEDIUM

EXPECTING A GOOD SHOT OF SUMMER LIKE WEATHER FOR WEDNESDAY AND
THURSDAY...WITH WARM TEMPS AND FAIRLY MOIST CONDITIONS UNDER
SOUTHERLY FLOW. IN ADDITION...THERE WILL BE A CHANCE FOR SHOWERS AND
THUNDERSTORMS BOTH DAYS. BIGGEST ISSUES WITH THIS PART OF THE
FORECAST IS THE TIMING AND PLACEMENT OF CONVECTIVE
DEVELOPMENT...LIKELY DEPENDENT ON PREVIOUS CONVECTION AND LEFT OVER
BOUNDARIES. ALSO...MODELS DIFFER A BIT WITH THE WAVES EXPECTED TO
MOVE THROUGH DURING THIS PERIOD. STORMS ALONG WITH CONVECTIVE DEBRIS
MAY ALSO IMPACT TEMPS A BIT...RESTRICTING SUNSHINE AND HOLDING HIGHS
BACK A BIT.

OVERALL...WENT WITH HIGHER POPS ACROSS THE NORTH AND WEST WED AND
WED NIGHT...TOWARD WARM FRONT AND APPROACHING SFC LOW. FAIRLY EQUAL
CHANCE FOR SHOWERS AND STORMS THEN THU AND THU NIGHT AS BROAD WEAK
SFC LOW PASSES THROUGH THE STATE AND THEN SHORTWAVE APPROACHES.
STILL LOOKS LIKE SOME OF THE STORMS COULD BE STRONG TO SEVERE...WITH
CAPES OF 1000-2000 J/KG AND 0-6 KM SHEAR OF 20-40 KNOTS. CAPES MAY
BE A BIT OVERDONE...WITH 2 METER GFS AND NAM DEWPOINTS LOOKING A BIT
HIGH. SOUNDINGS ALSO SHOWING A CAP AT TIMES...WHICH WOULD INHIBIT
DEVELOPMENT. STILL...CERTAINLY ENOUGH THERE TO WARRANT A MENTION OF
SEVERE POSSIBILITY...AND SPC IS MAINTAINING A SLIGHT RISK FOR
SEVERE STORMS ACROSS THE AREA WEDNESDAY. COULD BE SOME LINGERING
CONVECTION WED MORNING...BUT THINK BEST CHANCE WOULD BE UPSTREAM
DEVELOPMENT ROLLING IN DURING THE EVENING HOURS. NEW SPC DAY 3
CONVECTIVE OUTLOOK ALSO HAS A SLIGHT CHANCE FOR SEVERE STORMS ACROSS
THE FORECAST AREA FOR THURSDAY.

WENT WELL ABOVE NORMAL HIGH TEMPS AROUND 80 FOR WED AND THU. SEEMS
LIKE THERE SHOULD BE ENOUGH OF A BREAK IN THE ACTION AT TIMES FOR
THINGS TO WARM UP NICELY...ESPECIALLY IF THE SUN CAN COME OUT FOR A
WHILE. EVEN IF CLOUDS DO LINGER FOR MOST OF THE TIME...SHOULD NOT BE
ANY COOLER THAN MID 70S WITH 925 MB TEMPS AROUND 20-21C.

.FRIDAY AND SATURDAY...FORECAST CONFIDENCE...LOW TO MEDIUM

MILDER TEMPS LIKELY TO LINGER ON FRIDAY...WITH SRN WISCONSIN
REMAINING WITHIN UPPER RIDGING. MODELS BEGIN TO DIVERGE BY
SATURDAY THOUGH...AS THE GFS BRINGS A TROUGH OVER THE GREAT
LAKES...JAMMING THE COOLER AIR SOUTHWARD. THE ECMWF AND CANADIAN
HOLD ONTO THE RIDGING AND WARMER AIR THOUGH...WITH QUITE A
DIFFERENCE IN EXPECTED HIGHS AMONG MODELS. LEANED MORE TOWARD
WARMER SOLUTIONS...SIMILAR TO CONSENSUS OF MODELS. KEPT CHANCE
FOR SHOWERS AND STORMS WITH FRONTAL BOUNDARY/BAROCLINIC ZONE
REMAINING IN THE AREA.

.SUNDAY AND MONDAY....LOW

MODEL DIFFERENCES PERSIST FOR SUNDAY AND MONDAY...WITH THE GFS
REMAINING COOL...AND THE ECMWF MILDER. WENT WITH CONSENSUS TEMPS
AGAIN WITH SUCH UNCERTAINTY...RESULTING IN FORECAST HIGHS AROUND
NORMAL FOR EARLY MAY. PATTERN LOOKS TO REMAIN UNSETTLED...SO KEPT
SHOWER/STORM CHANCES GOING.

&&

.AVIATION/12Z TAFS/...

AREAS OF FOG WITH WIDE RANGING VSBYS WILL BE SHALLOW AND SHOULD
MOSTLY DISSIPATE BY 14Z AS SLY WINDS INCREASE. THE SLY WINDS WILL
BRING A GOOD SURGE OF THETAE ADVECTION INTO SRN WI THIS AFTERNOON
AND TNT WITH LOW LEVEL MOISTURE LEADING TO STRATUS AND EVENTUALLY
REDUCED VSBYS. MVFR CIGS WILL DEVELOP BY MID AFTERNOON OVER SOUTH
CENTRAL WI AND SPREAD INTO SE WI THIS EVENING. THE COMBINATION OF
CIGS/VSBYS WILL EVENTUALLY LOWER TO IFR TNT AND POSSIBLY BELOW
ALTERNATE MINIMUMS. ISOLATED TO SCT SHOWERS AND POSSIBLY A TSTORM IS
FORECAST THIS AFTERNOON WITH BETTER CHANCES OF THUNDERSTORMS AFTER
MIDNIGHT.

.MARINE...WINDS AND WAVES WILL REMAIN BELOW SMALL CRAFT ADVISORY
LEVELS FOR THE REMAINDER OF THE WEEK. HOWEVER...DUE TO A WARMER AND
MORE HUMID AIRMASS MOVING OVER THE COLD WATERS OF LAKE MI...AREAS OF
FOG POSSIBLY DENSE AT TIMES IS FORECAST.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

TODAY/TONIGHT AND AVIATION/MARINE...GEHRING
WEDNESDAY THROUGH MONDAY...DDV
Hazardous weather outlook, May 1, 4:37 AM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
537 AM CDT TUE MAY 1 2012

WIZ046-047-051-052-056>060-062>072-021045-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
537 AM CDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL PREVAIL OVER MAINLY SOUTH CENTRAL
WISCONSIN UNTIL MID MORNING. OTHERWISE CHANCES OF THUNDERSTORMS
WILL INCREASE TONIGHT AS A WARM FRONT MOVES NORTH THROUGH THE
REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AND
THURSDAY FOR PRIMARILY DAMAGING WINDS AND LARGE HAIL.
THUNDERSTORMS WILL ERUPT ALONG A WARM FRONT FROM IOWA INTO
WISCONSIN WEDNESDAY AFTERNOON AND NIGHT WITH MORE THUNDERSTORMS
EXPECTED THE REMAINDER OF THE WEEK AS A COLD FRONT SLOWLY
APPROACHES FROM MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON THROUGH
THURSDAY NIGHT.

LMZ643>646-021045-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
537 AM CDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG IS EXPECTED TO DEVELOP OVER LAKE MICHIGAN AS
WARM...MOIST AIR FLOWS OVER THE COLD WATERS OF THE LAKE.
OTHERWISE CHANCES OF THUNDERSTORMS WILL INCREASE TONIGHT AS A
WARM FRONT MOVES NORTH THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADVECTION FOG WILL CONTINUE OVER LAKE MICHIGAN FOR MOST OF THE
WEEK AS WARM...MOIST AIR FLOWS OVER THE COLD WATERS OF THE LAKE.
DENSE FOG MAY OCCUR AT TIMES.

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AND
THURSDAY FOR PRIMARILY DAMAGING WINDS AND LARGE HAIL.
THUNDERSTORMS WILL ERUPT ALONG A WARM FRONT FROM IOWA INTO
WISCONSIN WEDNESDAY AFTERNOON AND NIGHT WITH MORE THUNDERSTORMS
EXPECTED THE REMAINDER OF THE WEEK AS A COLD FRONT SLOWLY
APPROACHES FROM MINNESOTA.

WWW.WEATHER.GOV/MKX

GEHRING

The radar

The Milwaukee radar (KMKX), 114 km away, was scanning. The volume nearest the first event began at 14:48 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sauk

When
May 1, 9:00 AM CST
Where
Sauk County, West Baraboo
Measured
1 in hail
Reported by
Public
Coordinates
43.470, -89.780

Hail, Waukesha

When
May 1, 1:00 PM CST
Where
Waukesha County, 6 mi NE of Oconomowoc
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
43.181, -88.396

Hail, Waukesha

When
May 1, 1:00 PM CST
Where
Waukesha County, 2 mi SW of Oconomowoc
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
43.099, -88.508

Hail, Waukesha

When
May 1, 1:14 PM CST
Where
Waukesha County, 2 mi SW of Oconomowoc
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.099, -88.508

Hail, Washington

When
May 1, 1:15 PM CST
Where
Washington County, 2 mi E of Holy Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.240, -88.290

Thunderstorm Wind, Washington

When
May 1, 1:15 PM CST to 1:16 PM CST
Where
Washington County, Germantown
Measured
61 kt (70 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.230, -88.100

Hail, Washington

When
May 1, 1:23 PM CST
Where
Washington County, Germantown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.230, -88.100

Thunderstorm Wind, Milwaukee

When
May 1, 1:28 PM CST
Where
Milwaukee County, River Hills
Measured
57 kt (66 mph) measured gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
43.170, -87.930

Hail, Dodge

When
May 1, 3:04 PM CST
Where
Dodge County, Juneau
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.400, -88.700

Hail, Jefferson

When
May 1, 3:27 PM CST
Where
Jefferson County, 1 mi NE of Ft Atkinson
Measured
1.75 in hail
Reported by
Public
Coordinates
42.940, -88.836

Hail, Jefferson

When
May 3, 12:15 PM CST to 12:25 PM CST
Where
Jefferson County, Watertown
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.200, -88.720

Hail, Jefferson

When
May 3, 12:40 PM CST
Where
Jefferson County, 3.7 mi SE of Lake Mills
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.042, -88.848

Hail, Jefferson

When
May 3, 12:41 PM CST
Where
Jefferson County, Lake Mills
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
43.080, -88.900

Hail, Jefferson

When
May 3, 12:48 PM CST
Where
Jefferson County, Johnson Creek
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.080, -88.770

Hail, Jefferson

When
May 3, 12:55 PM CST
Where
Jefferson County, 5 mi E of Johnson Creek
Measured
0.88 in hail
Reported by
Public
Coordinates
43.080, -88.671

Hail, Jefferson

When
May 3, 1:02 PM CST
Where
Jefferson County, 5 mi N of Sullivan
Measured
1 in hail
Reported by
Public
Coordinates
43.092, -88.580

Hail, Dodge

When
May 3, 1:18 PM CST
Where
Dodge County, Lebanon
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.250, -88.630

Hail, Jefferson

When
May 3, 1:23 PM CST
Where
Jefferson County, 1 mi SE of Lake Mills
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.070, -88.886

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386114, 386109, 386110, 386111, 386108, 386115, 386107, 386116, 386112, 386113, 386102, 386099, 386100, 386103, 386104, 386105, 386106, 386101.